Concerns about medication after reading everyone's blogs and questions :{

I have not been formally diagnosed with Lupus yet, my gp thinks it is this and I have to agree after reading some information, yes I finally think I sit here. I will be seeing the rhuemy for the first time next week.

However, I have some major concerns about taking the medication many people are taking, as people are always talking about the side effects.

My problem is that the side effects people are talking about are all what I experience now, with no medication apart from normal painkillers. So is that a part of the condition that would happen anyway and if it is what's the point of taking all kinds of medication that can do all kinds of other stuff to your body!!!

Please help :( Mandy x

9 Replies

oldestnewest
  • Hi Mandy

    I would say the benefits far outweigh the side effects of medication. Your doctor will work with you to minimize any side effects and It is important to understand that what works for one person may not suit another. I have been happy on a combination of low dose steriods and methotryxate for many years, but it took much time and trial and error to get there. Without my medication I would be in a very sorry state indeed, so I would suggest you try what your doctor recommends and see how it works for YOU.

    All the best

    Valx

  • Thanks Val x

  • Hi Pollyanna

    I was dreading going on steroids but really they're not that bad, although I do only have a low dose. I'm on Azathiaprine which do affect me quite a lot with nausea, dizzyness and hairloss, these are some of the symptoms from my Lupus anyway. The difference is that Azathiaprine are helping to slow down the serious damage that Lupus is doing such as kidney or liver damage. The damage is going on without us knowing it, so even though we get the side affects from the drugs it's better to take them or at the very least trial them to find the one that suits.

    Don't worry about the drugs, it's an inevitable part of Lupus from time to time unfortunatley. I felt the same as you prior to taking the meds but it's really not that bad now I'm on them.

    Take care. x

  • Thank you for the wise reply to Pollyanna...having read your comments, they have also helped me as I am being given Aza after Christmas to try and slow the process down. I too, have been very nervous about this but your words have helped me a lot - so thank you and have a good Christmas and a flare free 2014 - Watercolour

  • Thank you acorn1 :) so I think I've got it now! so although some of the side effects are the same as the lupus, its the internal stuff that's being helped, or slowed down! I know I probably sound so stupid but my head is all over the place with this.

    I just hope that I get some answers next week, at least then I may know whats happening and then be in a position to get my head around it a bit better, as although I've lived with this condition (whatever, it is!) for 13 years, I have only been told they think its Lupus about 5 weeks ago, before then I hadn't even heard of it!

    Thanks for the response, take care, Mandy x

  • I was diagnosed a year ago and am still having a hard time finding the right meds and dosage - the side effects I feel are similar to my lupus symptoms, but my blood tests have improved since taking the medication, it's just a matter of finding the right balance between the benefits and side effects. At the moment my rheumatologist is considering switching my meds because of ongoing side effects. Initially I did not want to begin again with another drug (and possibly a whole other set of side effects!) but I reconsidered because I realized each person will react differently to each drug and i will never know if it will be beneficial unless I try it! Your rheumatologist should work with you to find the best meds. I see mine every 3 or 4 months, and I see my GP in between.

    If you are looking for more information about lupus, besides Lupus UK there is the Lupus Foundation of America web pages, which explain what lupus is, how it's diagnosed, how it affects the body, medication, and advice on coping with lupus.

    lupus.org/webmodules/webart...

  • Thank you bebe76, I will take a look, hope your meds get sorted soon and you have no more side effects, take care, Mandy x

  • Hello Polyanna

    I think that we can all relate to your concerns about taking meds ~some of which can have side effects.

    For me getting my meds sorted has improved the quality of my life a thousand fold. ~The price I pay for this is a mild ringing in my ears, which to the most part is not that obtrusive. In return I can do things with my hands which I would have considered possible for the previous decade at least. I sleep better, have much more energy, think more clearly, dont slur when I am tired, can use my thumbs when I drive and countless other normal things.

    Perhaps I am one of the lucky ones, I have only every had short periods on steroids and dont need major pain killers.

    But I say give it a shot, If the cost /benefit ratio is not in your favour, you can always back off later.

  • Thank you :)

You may also like...